Thursday, May 25, 2006

Case Study - T

Care of the terminally ill.

Recently, I was asked to see a 35yr female who was diagnosed to have Adenocarcinoma of the lungs, with pericardial effusion, 1 year ago and was given chemotherapy, with limited effect. She was now admitted with a complain of hemoptysis and breathelessness. The CXR shows a globular heart with a left lung opacity. There was no evidence of pericardial tamponade although there was a raised JVP. The ECG appears nomal.

1. What is the cause of the large globular heart in this patient?
2. What investigation would you carry out to determine her diagnosis?
3. How would you manage this patient? Would you give her more chemotherapy?
4. How much do you know about "Hospice "? Should she be refered for hospice?

Our diagnosis is posted here.

1 comment:

vagus said...

Malignant effusion? Cardiomyopathy, perhaps from chemo?

Where was the primary (right or left)? could this be a recurrence, with post-obstructive pneumonia on the left? what was the stage of the cancer?

I'm assuming she had an echo. What did this show? if this was a large effusion, might be important to try a pericardiocentesis and send the fluid for cytology. that would have big implications on her prognosis.
otherwise, chest CT, or if really suspicious, a staging CT.

then again, i'm only an endocrinologist :)